NHS urges Instagram to stop influencers promoting ‘dangerous’ appetite drug

Social media giant asked to explain how it protects users from content which can likely ‘trigger or exacerbate body dysmorphic disorder, eating disorders and other conditions’

Andy Gregory
Monday 03 May 2021 01:00
comments
Instagram has been urged to stop people using the platform to sell apetamin
Instagram has been urged to stop people using the platform to sell apetamin

NHS leaders have urged Instagram to clamp down on influencers using the site to promote and sell Apetamin – a “dangerous” and unlicensed drug often advertised as helping users obtain a Kardashian-esque “slim thick” figure.

A quick search of the social media platform shows the drug – which can cause fatigue, jaundice and liver failure – is being advertised to potentially millions of people by “dozens” of accounts, health leaders alleged in a letter to the head of Instagram, Adam Mosseri.

Sent by NHS England’s national mental health director Claire Murdoch, national medical director Professor Stephen Powis, and Kitty Wallace of the Body Dysmorphic Disorder Foundation, the letter warned the drug could result in “serious harm to any individual who takes it”.

They urged the company to shut down any accounts and remove any content promoting the substance – which is often marketed as an appetite stimulant.

“This substance is consumed as a supplement, to foster a specific body image and shape, deemed to be desirable by some high-profile influencers, and predominately targeted at younger women and girls,” they wrote.

“On behalf of NHS patients, staff and people experiencing body dysmorphic disorder and other mental health conditions, as well as their families, we are concerned about both the physical and mental health impacts of the promotion of this drug and strongly urge you to demonstrate a duty of care for your customers, and clamp down now on this dangerous content.”

It comes after a BBC investigation into the drug’s prevalence on social media, with one young woman telling the broadcaster of her experience: “You feel quite nauseous. I would jerk or shiver or shake. I was probably overdosing myself.

“I collapsed down the stairs at home. I collapsed in the street and they brought me into hospital. Apetamin is the devil.”

The UK’s Medicines and Healthcare products Regulatory Agency (MHRA) said this week that it was investigating the matter in response to the BBC Three documentary, titled Dangerous Curves: Get Thicc, Get Sick.

The health leaders’ letter, dated Friday, said the MHRA had made clear that Apetamin is an “unauthorised medicine which should not be sold, supplied or advertised without a licence” and that “taking unauthorised medicines can have serious health consequences”.

They warned that while Instagram had recently stressed that buying and selling non-medical or prescription drugs was against its policies, many accounts were still active despite being reported.

It added: “Unfortunately, many accounts are still active, and when such activity was reported – in line with Instagram advice – no action was taken, with a customer service response from your platform claiming that the commercial sale of Apetamin through Instagram accounts did not breach your community guidelines.”

The NHS leaders are asking for an urgent update on what action Instagram is taking to shut down such accounts and confirm that any content selling or promoting Apetamin will be removed.

They also asked the social media giant to confirm how many accounts and posts had been removed in relation to Apetamin and what steps are currently being taken to protect users from content “likely, or with the potential to, trigger or exacerbate body dysmorphic disorder, eating disorders and other conditions”.

The letter also asks whether Instagram supports a recommendation from NHS chief executive Sir Simon Stevens that social media firms could contribute more financially to the provision of young people's mental health services that are “increasingly called on to support people whose health problems are linked to damaging online content”.

The health experts pushed Instagram to confirm whether it agreed that “permitting the sale of supplements such as Apetamin, whose purpose is primarily to encourage impressionable, often younger, women and girls to achieve an unobtainable and biologically unsafe body shape and type, is at odds with Instagram's community guidelines”.

A Body Dysmorphic Disorder Foundation spokesperson said: “As a small charity we are becoming increasingly overwhelmed by the numbers of people reaching out to us for more support with the debilitating condition body dysmorphic disorder (BDD).

“Although social media is not the cause of BDD, it has a huge role to play in exacerbating the symptoms. We urge companies, such as Instagram, to take the wellbeing of their vulnerable users seriously.

“The promotion of Apetamin on social media can be very damaging in terms of physical and mental health, and therefore should not go unchallenged.”

Additional reporting by PA

Join our new commenting forum

Join thought-provoking conversations, follow other Independent readers and see their replies

View comments